Has anyone experienced leg pain and arm weaknes... - Thyroid UK

Thyroid UK
101,139 members115,286 posts

Has anyone experienced leg pain and arm weakness while being hypo

Hi

Just wondering I have been having leg pain along with mild stiffness. Lately my arm feel a bit weak. I'm on 88 mgs westroid ndt Due to have my blood work for thyroid checked in 3 weeks. Could I still be hypo and having these symptoms. I have posted blood results from 1-21-17 Any advice would be appreciated

Ferritin 119 /mL(30 - 400)

Folate (Folic Acid), Serum11.8ng/mL>3.0

Free Testosterone(Direct)9.2

T4,Free(Direct)1.04ng/dL(0.82 - 1.77)

Testosterone , Serum253ng/dL(348 - 1197)

Thyroid Peroxidase (TPO) Ab13u[iU]/mL(0 - 34)

Thyroxine Binding Globulin16ug/mL(13 - 39)

,Free T3 Serum3.0pg/mL(2.0 - 4.4)

Tsh 6.880u[iU]/mL(0.450 - 4.500)

Vitamin A, Serum49ug/dL(24 - 85)

Vitamin B12724pg/mL(211 - 946)

Vitamin D, 25-Hydroxy43.2ng/mL(30.0 - 100.0)

Vitamin E(Alpha Tocopherol)20.3mg/L(5.3 - 17.5)

Zinc , 1732 ug/dl (822-1522)

30 Replies
oldestnewest

You need to increase your dose due to your two results below:-

Free T3 Serum3.0pg/mL(2.0 - 4.4)

Tsh 6.880u[iU]/mL(0.450 - 4.500)

TSH should be 1 or lower and FT3 towards the upper part of range.

1 like
Reply

Hi

Thank you for replying. How much of an increase you think. I'm taking 88 mgs now of WP thyroid.

Reply

I am not medically qualified but have just looked at the following link and see you are taking 1 and 1/4 tablets which is obviously too low:-

getrealthyroid.com/why-get-...

If you are self-medicating, the usual is to increase by a small dose (1/4) about every two weeks until you are symptom free. You should also take your pulse/temp when you first begin but if pulse goes too fast or temp high you'd have to drop back to previous dose and stay on this - which should be your optimum. However, if symptoms return you'd have to get a new blood test - the earliest possible, fasting (you can drink water) and allow 24 hours between last dose of WP thyroid and the test and take afterwards.

Others will respond re your other results although I think Vit D is on the low side.

Reply

Thank you. I was only on 60mgs two weeks ago and then I went to 88mgs. I will wait another week and increase. Yes I'm self medicating. Thank you for all your help. My RT 3 seems high so that's the reason I was going to wait until the blood test before I increased my dosage. I just did not want all the T3 and I getting into the cells .

Reply

The purpose of T3 is to saturate our receptor cells (it then sends out 'waves' that last between one to three days for a single dose).

Reply

I was under the impression that many times for some odd reason T3 doesn't get into our cells. Could be Adrenal issues or inflammation. Again this is what my doctor told me.

Reply

T3 has to get into our receptor cells but if someone is 'resistant' to thyroid hormones, they need super doses of T3.

A couple of excerpts:

Dr. Lowe: I respectfully disagree with your endocrinologist. Studies indicate that T4 is of no use to anyone except, figuratively, as a storage unit for the metabolically-active thyroid hormones T3, T2, and possibly T1. When T4 ends its long ride through the circulating blood, it enters cells. There, enzymes convert it to T3, and, after a while, other enzymes convert T3 to T2. The T2 becomes T1, and eventually T1 becomes T0 (T-zero). T0 is just the amino acid backbone(called "tyrosine") with no iodine atoms attached. Because it has no attached iodine atoms, T0 is no more a hormone than is T4.

Rather than being a hormone, T4 is a “prohormone.” That means that enzymes have to convert T4 to T3 before T4 benefits us. T4 is no more a hormone than beans in an unopened can are a food. For all practical purposes, canned beans become food only when a can opener frees them so you can eat them. Hence, T4, like canned beans, only potentially benefits us, but actually does so only after being freed from its metabolically unusable form. and

You asked, if we don't have T4 receptors, "then why do we need T4 supplementation rather than just T3 alone?" With rare exception, we don't.

web.archive.org/web/2010103...

2 likes
Reply

Thank you for the knowledgeable information. I really appreciate it.

Reply

It's amazing what we have to do, read and learn and I'm sure most members know more than doctors. For instance if you have an appointment and you get prescribed T4, ask what is it's purpose in my body. They probably wont know it has to get to T3 before anything benefits your body (as long as dose of T4 is optimum and we can convert sufficiently). :) I think I am becoming cynical :)

Reply

Yes I agree. Most doctors either don't care and don't know. It's up to us to research and learn. So happy I found this board. One more question. How long does it take for NDT to get in your system.

Reply

I cannot answer but I think within a few days you might find a little improvement. Those who take NDT might respond.

As you increase dose (gradually) symptoms should start to decrease. It has taken years for us to become hypo, so it will take a little time to slowly restore.

2 likes
Reply

I am going to raise it by 1/4 grain next week hopefully it helps. Thank you again

Reply

Yes, it s right to increase by a small dose and you can do so every two weeks until you are symptom-free. Any fast pulse or high temp reduce to previous dose.

Reply

good point

Reply

Hi, serino01 your vitamin D is a bit low are you taking any supplements for it? Being low in vitD can cause pains in leg.

1 like
Reply

Yes. Taking 10000 units a day for the past 2 weeks.

1 like
Reply

But yes I agree I will up my medication by 1/4 grain next week and see what happens. Hoping for the best. Thanks for all your help. Much appreciated

Reply

I had really severe arm weakness for years. If I raised my arms to get something off a high shelf or to scrub the bathroom tiles I was in agony. It got so bad that I could only keep my arms up above shoulder level for about 2 or 3 seconds before I dropped them like dead weights. It used to have me in tears it was so bad.

I don't know exactly what it was that helped. But I would credit getting my nutrients optimised and my T3 levels up as being the most likely things to have reduced the pain. I can hold my arms up for quite a bit longer now. I'm still not strong, but I'm so much better than I was.

1 like
Reply

Thank you for the advice. Really appreciate it

Reply

My arms feel this way and my legs feel like lead, like my muscles are screaming , just from a short walk. I can barely do anything anymore, it’s terrible!

Reply

That’s the way I felt. I’m still not a 100% but much better.

Reply

I’m finally feeling better too with the increased dose of t4 and t3! I’ve even started doing Pilates lately, and I can go up and down stairs now with no problem!!!

Reply

Before being diagnosed my TSH was 100.0! I had severe cramping all over my body and would get what felt like shin splints when I went on a casual walk. It takes time to regulate with the meds so if you need more try them for at least a month and then re evaluate. I know doctors recommend waiting 3 months but usually by 1 most severe symptoms are gone or getting better.

2 likes
Reply

Yes that's the symptoms I'm experiencing. I will increase my WP thyroid by 1/4 grain this week. Currently taking 81.25 mg. Hoping this is the issue. Thank you so much for the reply. I really appreciate it.

2 likes
Reply

Wow! I’m sorry this happened to you but also kind of happy to know it’s not just me. Ive has this for about a year now, and my doctor says that in time as my levels normalize the pain/weakness should go away. I also had terrible blurry vision for a while but with increased synthroid that went away (knock on wood). But my legs still feel like I’m going to fall. Initially when this started I was falling down and got checked for leukemia because I felt so weak. How long did it take for you to feel back to normal?

1 like
Reply

I feel 1,000x better now and I did a complete overhaul of my diet and lifestyle. I lost 20 lbs, take selenium, multivitamin, vitamins D and B and active T3 and a combination of T3/4 too. My severe symptoms from this post went away within a month but the brain fog, hair loss, weight gain and goider took a good 4 months after I got on the right dosage (which took about 6 months).

Reply

It takes a while to get back to somewhat normal. My legs still feel a bit weak but nothing like before. I’m hoping within time it will go back to 100%.

1 like
Reply

I’m going through this now! My TSH was way up to like 17 last June and I fainted, and then even though my levels started to normalize I’ve felt so weak in my legs and arms since last September!

Reply

Get all blood work done not just TSH!

Reply

I do, sorry I just tend to refer to that. My t3 and t4 have been low even though my TSH has gone down to the normal range. I wish I could post a pic of my results, but trust me I’ve been tested for everything under the sun at this point. I had to take time off work for what will soon be a year because my symptoms were so bad. I think they’re getting better but I can’t tell. Definitely not normal though . I can’t run more than a few steps without my legs locking up or feeling like lead.

Reply

You may also like...